Article

HLA-DQA1*02:01 Is a Major Risk Factor for Lapatinib-Induced Hepatotoxicity in Women With Advanced Breast Cancer

GlaxoSmithKline Research and Development, Genetics Division, Medicines Development Centre, Gunnels Wood Road, Stevenage, Hertfordshire, SG1 2NF, United Kingdom.
Journal of Clinical Oncology (Impact Factor: 17.88). 02/2011; 29(6):667-73. DOI: 10.1200/JCO.2010.31.3197
Source: PubMed

ABSTRACT Hepatobiliary adverse events (AEs) have been observed in a small proportion of patients with metastatic breast cancer (MBC) treated with lapatinib. This study sought to identify gene variants associated with lapatinib-induced ALT elevation and hepatobiliary AEs.
A two-stage pharmacogenetic investigation of ALT elevation was conducted in lapatinib-treated patients with MBC. Exploratory marker identification evaluated classical HLA alleles, candidate genes, and genome-wide screening in 37 cases with ALT greater than 3 times the upper limit of normal (ULN) and 286 controls with ALT ≤ 1× ULN, selected from 901 lapatinib-treated patients in 12 trials. Markers achieving prespecified association thresholds were progressed to an independent confirmatory data set of 24 ALT cases and 155 controls selected from a subsequent trial of 374 lapatinib-treated patients.
Of 58 variants associated with ALT elevation in the exploratory data set, four exceeded the prespecified significance threshold in the confirmatory analysis. These variants reside in the same MHC genomic locus and include HLA-DQA1*02:01. In the confirmatory study, DQA1*02:01 allele carriage was present in 71% of ALT cases and in 21% of controls (P < .001; odds ratio, 9.0; 95% CI, 3.2 to 27.4). As a predictor of liver safety risk in ALT cases versus noncases, DQA1*02:01 had negative and positive predictive values of 0.97 (95% CI, 0.95 to 0.99) and 0.17 (95% CI 0.10 to 0.26), respectively.
These results support a role for immune mechanisms in lapatinib-induced hepatotoxicity. Further work is required to determine whether testing for DQA1*02:01 allele carriage is clinically useful in managing liver safety risk during lapatinib treatment.

1 Follower
 · 
145 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Introduction: Drug-induced liver injury (DILI) is a rare adverse drug reaction, which impacts significantly on patients. Human leukocyte antigen (HLA) risk alleles have been found to be associated with DILI supporting an immunological basis to DILI pathogenesis. Areas covered: HLA alleles associated with risk of liver injury induced by specific therapeutic drugs are described. The evidence for a role of the adaptive immune system in DILI is presented; case-control studies showing an association between DILI and HLA alleles are reviewed. Clinical applications of pharmacogenomics are considered. Expert opinion: Increasing evidence points to a crucial role for the adaptive immune system in the pathogenesis of DILI. Identification of specific HLA alleles as risk factors through large genome-wide association studies has been instrumental in this and in vitro analyses have facilitated improved understanding of the molecular mechanisms. This provides the basis for developing clinical pharmacogenomic applications. Already, genotyping for hypersensitivity HLA risk alleles has been implemented and opportunities for pre-prescription testing in DILI identified. However, although associations are strong, the rarity of DILI means routine testing has not been formally evaluated. Nevertheless, enhanced understanding of how HLA alleles contribute to injury risk is valuable for drug development. Translation of this research into effective pre-emption and primary prevention remains the goal.
    Expert Opinion on Drug Metabolism &amp Toxicology 12/2014; 11(3):1-15. DOI:10.1517/17425255.2015.992414 · 2.93 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Drug-induced liver injury (DILI) is a potentially fatal adverse event with significant medical and economic impact. Many drugs, especially anti-infective, neurologic or pain-modifying substances, act as hepatotoxins. With cardiovascular toxicity, liver toxicity is one of the two leading causes for drug withdrawal from the market. The liver can be affected directly, in a predictable and dose-dependent manner, or idiosyncratically, independent of the dose and therefore unpredictable. Currently DILI is a diagnosis of exclusion that physicians have to bear in mind in patients with an unexplained increase of liver enzymes. The type of injury is categorized into hepatocellular, cholestatic, or mixed by the respective enzyme pattern of injury. Symptoms of affected patients can mimic any other liver disease. Therefore, new diagnostic and prognostic biomarkers for early liver injury are currently being evaluated in multi-centre clinical trials that are conducted by international consortia and other initiatives. Pharmacogenetic testing, next-generation sequencing, proteomics, metabolomics and mechanistic markers can help to preselect susceptible patient populations and tailor drug therapy to individual patients. Proposed DILI indicators that are under investigation include microRNAs, cytokeratin-18 (CK18), high mobility group box protein 1 (HMGB-1), and several other biomarkers. These developments can change clinical practice, and improve patients' safety and management. However, they have not been translated into clinical practice or approved for routine use yet. Management of DILI usually consists of initial withdrawal of the suspected drug and-if applicable-administration of specific antidotes, such as N-acetylcysteine. However, the overall management of DILI could change in the near future with the advent of novel diagnostic and prognostic DILI markers.
    F1000 Medicine Reports 03/2015; 7(34). DOI:10.12703/P7-34)
  • [Show abstract] [Hide abstract]
    ABSTRACT: Introduction: Existing clinical evidence indicates that many tyrosine kinase inhibitors (TKIs) are associated with idiosyncratic hepatotoxicity. TKIs possess risk factors for developing drug-induced liver injury such as their high daily dose, being substrates of P450 enzyme and being involved in significant hepatic metabolism. Several successful strategies to overcome TKI-induced hepatotoxicity include: switching to an alternative TKI with a similar mechanism of action, using an alternative dose and introduction of corticosteroids for treatment and prevention of hepatotoxicity.Areas covered: This review highlights the formation of reactive metabolites and how this leads to toxicity, as well as the current clinical management of TKI-induced hepatotoxicity.Expert opinion: Numerous events need to occur in an individual patient before converging into an idiosyncratic hepatotoxicity episode. Of these, the formation of a reactive intermediate through metabolism appears to be the prerequisite. This critical event involves an intricate chemico-biological interaction where, on one hand, drug-specific characteristics create the propensity for occurrence and, on the other hand, patient risk factors determine the individuality of response. With improved understanding of the mechanisms leading to adverse events, several strategies are being adopted to prevent and treat TKI-induced hepatotoxicity. However, further evidence is required before they can be recommended to larger populations.
    Expert Opinion on Drug Metabolism &amp Toxicology 11/2014; 11(2). DOI:10.1517/17425255.2015.983075 · 2.93 Impact Factor